A description of self-similar blow-up for dimensions n\(\geq 3\). (English) Zbl 0726.35018

The authors consider the initial-boundary value problem for semilinear parabolic equations \(u_ t=\Delta u+f(u)\) in \(\Omega\times (0,T)\), \(u(z,0)=\phi (z)\) in \(\Omega\), \(u=0\) on \(\partial \Omega \times (0,T)\), where \(\Omega =\{z\in {\mathbb{R}}^ N:| z| <R\}\), \(R=const>0\), \(\phi =\phi (| z|)\) is nonnegative, nonincreasing (with respect to \(| z|)\) and \(\Delta \phi +f(\phi)\geq 0\) in \(\Omega\). The two nonlinearities considered are \(f(u)=e^ u\) or \(f(u)=u^ p\), \(p=const>1\). It is assumed that the solution \(u=u(z,t)\geq 0\) blows up in finite time \(T>0\). The authors obtain the asymptotic behaviour of u(z,t) near the point \(z=0\), \(t=T^-\). In the case \(f(u)=e^ u\) it is obtained that, for \(n\geq 3\), \(u(z,t)+\ln (T-t)\to 0\) uniformly on any set \(\{(z,t):\;| z| \leq C(T-t)^{1/2}\}\) for arbitrary \(C=const\geq 0\) as \(t\to T^-\) (the same result for \(N=1\) or 2 was obtained by the authors and A. Bressan [Indiana Univ. Math. J. 36, 295-305 (1987; Zbl 0655.35042)]). If \(f(u)=u^ p\), then for \(N\geq 3\) and \(p>N/(N-2)\) the solution satisfies \((T-t)^ mu(z,t)\to m^ m,\quad m=1/(p-1),\) uniformly on \(\{(z,t):\;| z| \leq C(T-t)^{1/2}\}\) for any \(C=const\geq 0\) as \(t\to T^-\) (the same result for \(p\leq (N+2)/(N- 2)_+\) was obtained by Y. Giga and R. V. Kohn [Commun. Pure Appl. Math. 38, 297-319 (1985; Zbl 0585.35051)] and for \(N=1\) by the reviewer and S. A. Posashkov [Akad. Nauk SSSR, Inst. Prikl. Mat., Preprint No.97 (1985)]). The condition \(\Delta \phi +f(\phi)\geq 0\) in \(\Omega\) is essential for these results. The stabilization as \(t\to T^- \), to a nonconstant self-similar solution is possible without the condition \(u_ t\geq 0\) in \(\Omega\times (0,T)\). The main new idea in the proofs is the intersection comparison with the singular stationary solutions of equations considered which are unbounded near \(z=0\). For example, for \(f(u)=u^ p\) the self-similar stationary solution \(u(z)=\{- 4m(m+(2-N)/2)/| z|^{-2}\}^ m\) exists for the case \(N\geq 3\) and \(p>N/(N-2)\).


35B40 Asymptotic behavior of solutions to PDEs
35K55 Nonlinear parabolic equations
Full Text: DOI Numdam EuDML


[1] Bebernes, J.; Bressan, A.; Eberly, D., A Description of Blow‐Up for the Solid Fuel Ignition Model, Indiana Univ. Math. J., Vol. 36, 295-305 (1987)
[2] Bebernes, J.; Kassoy, D., A Mathematical Analysis of Blow‐up for Thermal Reactions, S.I.A.M.J. Appl. Math., Vol. 40, 476-484 (1981) · Zbl 0481.35048
[3] Bebernes, J.; Troy, W., On the Existence of Solutions to the Kassoy Problem in Dimension 1, S.I.A.M.J. Math. Anal., Vol. 18, 1157-1162 (1987) · Zbl 0645.34008
[4] Bellout, H., A Criterion for Blow‐Up of Solutions to Semilinear Heat Equations, S.I.A.M.J. Math. Anal., Vol. 18, 722-727 (1987) · Zbl 0645.35041
[7] Friedman, A.; McLeod, B., Blow‐Up of Positive Solutions of Seminlinear Heat Equations, Indiana Univ. Math. J., Vol. 34, No. 2, 425-447 (1985) · Zbl 0576.35068
[8] Giga, Y.; Kohn, R. V., Asymptotically Self‐Similar Blow‐Up of Semilinear Heat Equations, Comm. Pure and Appl. Math., Vol. 38, 297-319 (1985) · Zbl 0585.35051
[9] Lacey, A., Mathematical Analysis of Thermal Runaway for Spatially Inhomogeneous Reactions, S.I.A.M.J. Appl. Math., Vol. 43, 1350-1366 (1983) · Zbl 0543.35047
[10] Troy, W., The Existence of Bounded Solutions for a Semilinear Heat Equation, S.I.A.M.J. Math. Anal., Vol. 18, 332-336 (1987) · Zbl 0655.35039
[11] Giga, Y.; Kohn, R. V., Characterizing Blowup Using Similarity Variables, Indiana Univ. Math. J., Vol. 36, 1-40 (1987) · Zbl 0601.35052
[12] Galaktionov, V. A.; Posashkov, S. A., The Equation \(u_t = u_{ xx } + u^{β\) · Zbl 0632.35028
[13] Giga, Y., On Elliptic Equations Related to Self‐Similar Solutions for Nonlinear Heat Equations, Hiroshima Math. J., Vol. 16, 541-554 (1986)
[14] Hocking, L. M.; Stewartson, K.; Stuart, J. T., A Nonlinear Instability Burst in Plane Parallel Flow, J. Fluid Mech., Vol. 51, 705-735 (1972) · Zbl 0232.76053
[15] Kapila, A., Reactive‐Diffusive Systems with Arrhenius Kinetics: Dynamics of Ignition, S.I.A.M.J. Appl. Math., Vol. 39, 21-36 (1980) · Zbl 0489.76098
[16] Kassoy, D.; Poland, J., The Thermal Explosion Confined by a Constant Temperature Boundary: I. The Induction Period Solution, S.I.A.M.J. Appl. Math., Vol. 39, 412-430 (1980) · Zbl 0472.76070
[17] Weissler, F. B., Single Point Blowup of Semilinear Initial Value Problems, J. Diff. Eq., Vol. 55, 204-224 (1984) · Zbl 0555.35061
[18] Weissler, F. B., An L∞ Blowup Estimate for a Nonlinear Heat Equation, Comm. Pure Appl. Math., Vol. 38, 291-296 (1985) · Zbl 0592.35071
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.